Drug-grapefruit interactions

Grapefruit juice is regarded as a healthy start to the day and often part of the breakfast menu. However it is less well known that it can sometimes be responsible for potentially fatal drug interactions. Munir Pirmohamed, writing in the British Medical journal highlighted this Drug-Grapefruit potential interaction (BMJ 346:1-42). It is estimated that the metabolism/absorption of over 80 drugs can be adversely affected by constituents of grapefruit juice. Seemingly, there are two main mechanisms for these unwanted interactions.
Firstly, grapefruit contains furanocoumarins which cause irreversible inhibitions of an important enzyme system in the body. CYP3A4 is one of the very important cytochrome P450 enzymes. This enzyme is found in the small intestine and is involved in the metabolism of around 50 % of drugs. As a consequence a wide variety of drugs can be affected with potential serious consequences. Various case reports are quoted of patients suffering serious consequences including impaired metabolism of the heart drug, amiodarone after grapefruit ingestion and consequent disturbance in the heart rhythym. Another patient is described as developing a serious problem with his muscles (rhabdomyolysis) after co-ingestion of grapefruit juice and a cholesterol lowering drug (atorvostatin).

Grapefruit juice can also effect transporter proteins (OATP) in the gut. The overall effect of inhibition of these transporter proteins is to make drug less effective with reduced levels in the systemic circulation and in the tissues.

Common drugs that are affected by furanocoumarins include; warfarin, calcium channel blockers (verapamil, amlodipine & nifedipine), anticonvulsants (carbamazepine) and immunosupressants (tacrolimus and ciclosporin) and lipid lowering drugs such as atorvostatin.

Viewpoint
Potentially very important drug/diet interaction illustrating the importance of being aware of this potential problem. I have certainly seen patients, taking warfarin, presenting with bleeding secondary to a high INR, where there has been no obvious explanation for the sudden change in the INR level other than grapefruit juice ! However important to be aware of drug-drug interactions as these are probably more common. Whenever prescribed any new drug alway be aware of the possibility of a drug interaction. For example acid inhibibiting drugs such as proton pump inhibitors will effect warfarin metabolism and effect the INR level. CMH

Designed by Neovirtua